How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Internist Your Own Question
Internist
Internist, Doctor (non-pediatrics specialty)
Category: Pediatrics
Satisfied Customers: 1066
Experience:  MBBS,MD (USA), Diplomate American Board of Internal Medicine
23050427
Type Your Pediatrics Question Here...
Internist is online now
A new question is answered every 9 seconds

My wife and I are adopting a newborn baby. The baby was born

Customer Question

Hello,My wife and I are adopting a newborn baby. The baby was born 2 days ago and is currently in ICU. I guess the birthmother broke down and took Opiates during the final week of pregnancy. We have been told the baby will be in ICU for 2 weeks. The birth was successful and the due date was Jan 23, so she was not pre mature. We are concerned with the health risks of the baby and any current or future problems that could arise. What risks can be associated with this situation. Perhaps the risks are lowered as it was said to be only the final weeks of pregancy. At this time I do not know what Opiates where taken.
Submitted: 1 year ago.
Category: Pediatrics
Expert:  Internist replied 1 year ago.

hi there,

I am online and will be happy to answer your questions.

thank you for your patience.

the exact prognosis is not possible to tell without examining the baby. however to answer your questions.

risk is lower if only used in last trimester and much more if used throughout the pregnancy esp in first trimester.

Babies who are born to opiate-abusing mothers have lower birth weights, and these infants are at greater risk of sudden infant death syndrome (SIDS).

also risk of neonatal respiratory depression, lung immaturity are observed in infants of mothers who abused opiates.

use in first trimester can cause heart defects.

I recommend talking to pediatrician taking care of baby. may be baby has only respiratory depression/ respiratory issues or increased bilirubin ( most common causes of neonate to be in ICU ). it is not possible to say what condition baby has.

Please let me know if i should provide clarifications. thank you

Expert:  Internist replied 1 year ago.

children born to mother of opioid abuser may show signs of opioid withdrawl in first few days of life and will need opioid tincture for some time.

Expert:  Internist replied 1 year ago.

this article is also helpful for knowing possible (not likely )side effects in new born.

http://www.ncbi.nlm.nih.gov/pubmed/3884386

Expert:  Internist replied 1 year ago.

please let me know if you have any questions. thank you

I am here to help you and I wish you best health,

if done for now, please leave positive rating above the chat box.

we only get credit for helping clients after positive feedback.

If you have any more questions, please feel free to ask anytime.

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-drhashmimd/?rpt=3800

Thanks for using justanswer.com

Expert:  Internist replied 1 year ago.

did i answer your query?